New Mexico, 2013Damaging Wind in New Mexico, June 30, 2013
June 30, 2013 · NWS EPZ · 1 event in 1 county or zone
The Borderland Region was in between an upper low over the Mississippi River Valley and a strong ridge over the Great Basin. A weak disturbance in the northwest flow aloft combined with dry low levels to create an environment favorable for strong downdrafts with thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Borderland Region was in between an upper low over the Mississippi River Valley and a strong ridge over the Great Basin. A weak disturbance in the northwest flow aloft combined with dry low levels to create an environment favorable for strong downdrafts with thunderstorms. One of these thunderstorms produced a wind gusts to 80 mph at Holloman Air Force Base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 1:44 PM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 30, 1:44 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT SUN JUN 30 2013
.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE TO OUR WEST AND UPPER LEVEL LOW PRESSURE
TO OUR EAST WILL CONTINUE TO FUNNEL MOISTURE INTO THE REGION
DURING THE COMING WEEK. WE WILL SEE BELOW NORMAL TEMPERATURES
THROUGH THE FIRST HALF OF THE WEEK WITH DECENT RAIN CHANCES EACH
DAY. BY THE END OF THE WEEK WE WILL SEE NEAR NORMAL
TEMPERATURES...BUT WITH A CONTINUED SLIGHT CHANCE FOR RAIN.
&&
.DISCUSSION...
NEW MEXICO WILL BE IN THE SQUEEGEE ZONE THIS WEEK. TO OUR
NORTHWEST IS THE HOT AND DRY UPPER LEVEL RIDGE...TO OUR NORTHEAST
IS THE COOL AND DAMP UPPER LEVEL TROUGH. THIS PUTS NEW MEXICO
RIGHT IN BETWEEN THE TWO SYSTEMS CIRCULATIONS...THE SQUEEGEE ZONE.
THOUGH IT IS NOT TROPICAL MOISTURE...WE WILL SEE MORE MOISTURE
MOVE INTO THE REGION DURING THE NEXT COUPLE OF DAYS. WE WILL SEE
OUR PRECIPITAL WATER VALUES HOVER AT OR A LITTLE ABOVE ONE
INCH...WHICH IS PLENTY GOOD TO GIVE US A CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS FOR MOST OF THE WEEK. THE OTHER BENEFIT OF
THE MOISTURE WILL BE THE COOLER TEMPERATURES. MANY LOWLAND
LOCATIONS WILL HIT THE TRIPLE DIGIT MARK AGAIN TODAY...BUT THAT
SHOULD BE IT...AT LEAST FOR THE NEXT WEEK. ON THE BAD SIDE OF
THINGS...THE INCREASE IN MOISTURE WILL HEIGHTEN OUR FLASH FLOOD
RISK ASSOCIATED WITH THE SILVER FIRE BURN SCAR. PREVIOUS MODEL
RUNS HAD THE UPPER HIGH DRIFTING BACK OVER NEW MEXICO BY THE END
OF THE WEEK. THE EXTENDED GFS HAD EVEN CUTOFF OUR PRECIPITATION
CHANCES FOR NEXT WEEKEND...BUT NOW BOTH THE EXTENDED GFS AND ECMWF
KEEP THE UPPER LOW A LITTLE STRONGER TO OUR EAST WHICH KEEPS THE
UPPER HIGH FROM PUSHING FULLY IN FROM THE WEST. SO FOR NOW I HAVE
TRIMMED DOWN OUR AFTERNOON HIGHS FOR THE END OF NEXT WEEK INTO THE
WEEKEND AND HAVE KEPT OUR SLIGHT CHANCES FOR RAIN GOING.
&&
.AVIATION...VALID 30/00Z-01/00Z.
SCT MAINLY LOWLAND -TSRAGS/WND VRB30G45KT/VSBY 3SM IN BLDU...WILL
CONT THROUGH 05Z. A WEAK UPPER LEVEL IMPULSE MOVING SOUTH THROUGH
THE AREA WILL FOLLOW OVERNIGHT. THIS WILL RESULT IN SCATTERED
TSRA/WND VRB35G55KT/LCL VSBY 1-2SM IN BLDU GENLY EAST OF THE RIO
GRANDE VALLEY THROUGH 10Z. LOOK FOR FEW-SCT CIGS 060-080 WITH
ACTIVITY IN GENERAL THIS EVENING. STORM MOVEMENT IS EXPECTED N TO S
10-20 MPH. THIS PATTERN SUPPORTS ORGANIZATION OF A LARGE STORM
OUTFLOW BOUNDARY LATER THIS EVENING. MOVEMENT SHOULD GENERALLY BE
FROM NORTH TO SOUTH. FROM 10Z-17Z SCT-BKN 100-130 IS EXPECTED GENLY
EAST OF THE RIVER. OUTSIDE STORM OUTFLOWS...LOOK FOR E-SE WINDS
7-15G20KT THROUGH THE PERIOD EAST OF THE RIVER VALLEY. THESE WINDS
WILL SPREAD WEST OF THIS AREA TO THE AZ BORDER AFTER 06Z.
&&
.FIRE WEATHER...
...SILVER FIRE: FAVORED DIRECTIONS FOR OUTFLOW APPROACH THIS AFTERNOON
AND OVERNIGHT SHOULD RANGE FROM BEARINGS OF 350-050...
...WIND GUSTS 35-55 MPH POSSIBLE WITH OUTFLOWS...
SHARED CIRCULATION AROUND UPPER LEVEL HIGH PRESSURE PARKED OVER THE
INTER-MOUNTAIN WEST AND LOW PRESSURE ALOFT OVER THE UPPER MIDWEST
AND OHIO RIVER VALLEY...WILL SUSTAIN NORTHERLY FLOW ALOFT OVER THE
REGION THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL CARRY WEAK SHORT
WAVE DISTURBANCES NORTH TO SOUTH THROUGH THE REGION...WHILE ALSO
HELPING TO STEER STORMS IN THIS DIRECTION. SCATTERED LOWLAND STORMS
ARE EXPECTED EARLY THIS EVENING ALL AREAS...WITH AN INCREASE IN
ACTIVITY EXPECTED MAINLY EAST OF THE RIO GRANDE VALLEY AFTER
MIDNIGHT. ANOTHER DISTURBANCE MOVING SOUTHWARD OVER THE EASTERN
HALF OF NEW MEXICO TONIGHT IS THE CAUSE.
HAINES INDICES OF 4-5 ARE FORECAST FOR THE GILA REGION...SACRAMENTO
AND CAPITAN MOUNTAINS MONDAY...WITH 4 FOR MOST OF THE SOUTHERN
LOWLANDS. AREAS OVER THE TULAROSA BASIN...EAST AND SOUTH OVER
HUDSPETH COUNTY SHOULD SEE VALUES DROP TO 2 MONDAY IN RESPONSE TO
MORE WIDESPREAD WETTING RAINFALL EXPECTED IN THIS AREA OVERNIGHT.
HAINES DISTRIBUTION WILL BE SIMILAR FOR TUESDAY AND WEDNESDAY.
LOWLAND MIN RH MONDAY WILL RANGE FROM THE HIGH TEENS IN THE NM
BOOTHEEL...TO THE LOWER 40S OVER EASTERN HUDSPETH AND OTERO
COUNTIES. VALUES WILL FALL TO THE UPPER 30% RANGE FOR THE GILA
REGION...AND NEAR 60% FOR THE SACRAMENTO MOUNTAINS. FOR
TUESDAY...VALUES CLIMB ROUGHLY 5-9% TUESDAY FOR THE BOOTHEEL...NORTH
TO WESTERN PORTIONS OF THE GILA REGION NEAR THE AZ BORDER.
ELSEWHERE...MIN RH MAY FALL A FEW PERCENT. MIN RH WEDNESDAY SHOULD
CLIMB A FEW PERCENT FOR ALL AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 90 67 89 72 / 30 30 30 20 30
SIERRA BLANCA 69 83 61 84 68 / 30 40 30 20 30
LAS CRUCES 70 89 67 89 69 / 30 20 30 20 30
ALAMOGORDO 69 88 63 88 68 / 40 40 30 30 30
CLOUDCROFT 48 65 46 67 51 / 50 50 40 40 50
TRUTH OR CONSEQUENCES 69 88 66 86 68 / 30 20 30 20 30
SILVER CITY 63 90 64 78 64 / 20 30 30 30 40
DEMING 67 94 65 89 65 / 20 20 30 20 30
LORDSBURG 67 95 69 90 68 / 20 30 30 20 30
WEST EL PASO METRO 72 91 68 89 73 / 30 30 30 20 30
DELL CITY 66 83 58 88 65 / 40 40 30 20 30
FORT HANCOCK 72 91 69 88 74 / 30 30 30 20 30
LOMA LINDA 65 86 54 80 64 / 40 40 30 20 30
FABENS 72 92 66 88 72 / 30 30 30 20 30
SANTA TERESA 72 92 64 88 68 / 30 20 30 20 30
WHITE SANDS HQ 72 87 67 88 73 / 30 30 30 20 30
JORNADA RANGE 63 89 59 89 64 / 30 30 30 20 30
HATCH 68 87 69 88 70 / 20 20 30 20 30
COLUMBUS 71 95 70 90 72 / 20 20 30 20 30
OROGRANDE 69 89 61 90 67 / 40 30 30 20 30
MAYHILL 54 71 51 75 54 / 50 50 40 40 50
MESCALERO 54 77 50 75 53 / 50 50 40 50 50
TIMBERON 54 72 48 76 52 / 50 50 40 40 40
WINSTON 55 81 56 80 60 / 30 30 30 30 30
HILLSBORO 64 87 64 80 67 / 20 30 30 20 30
SPACEPORT 66 87 62 85 66 / 20 30 30 20 30
LAKE ROBERTS 57 89 62 81 66 / 30 40 30 40 40
HURLEY 61 88 64 79 62 / 20 30 30 20 30
CLIFF 53 94 64 86 65 / 30 40 30 30 40
MULE CREEK 53 95 54 84 56 / 30 40 30 30 40
FAYWOOD 63 88 67 80 66 / 20 20 30 20 30
ANIMAS 67 94 68 89 67 / 20 30 30 20 30
HACHITA 66 96 65 88 65 / 20 30 30 20 30
ANTELOPE WELLS 67 95 65 88 65 / 20 30 30 20 30
CLOVERDALE 62 91 64 80 65 / 20 40 30 30 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
BRICE/TRIPOLI
Hazardous weather outlook, Jun 30, 11:06 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1206 PM MDT SUN JUN 30 2013
NMZ401>417-TXZ418>424-011815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1206 PM MDT SUN JUN 30 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
TODAY. A FEW SPOTS MAY PICK UP 0.50 TO 1 INCH OF RAIN. TODAY'S
THUNDERSTORMS MAY ALSO PRODUCE SOME STRONG GUSTY WINDS AND BLOWING
DUST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OUR RAIN CHANCES WILL CONTINUE EACH DAY DURING THE WEEK. WE WILL
BE KEEPING A CLOSE EYE ON ANY OF THE RAIN THAT FALLS ON THE SILVER
FIRE BURN SCAR FOR THE POTENTIAL FOR EXCESSIVE RUNOFF.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Jun 30, 1:32 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
232 PM MDT SUN JUN 30 2013
NMZ412-414>416-302115-
CENTRAL TULAROSA BASIN NM-EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES
SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
232 PM MDT SUN JUN 30 2013
...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 315
PM MDT...
AT 225 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MESCALERO...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
MESCALERO...
CLOUDCROFT...
ELK SILVER...
SIXTEEN SPRINGS...
SILVER LAKE...
APACHE SUMMIT...
BURRO FLATS...
MOUNTAIN PARK...
BENT...
HIGH ROLLS...
LAKE MESCALERO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
NOVLAN
Thunderstorm Wind, Otero
- When
- June 30, 6:36 PM MST to 6:45 PM MST
- Where
- Otero County, (Hmn)holoman Afb Alm
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.850, -106.100
The Holloman Air Force Base ASOS recorded a peak gust of 80 mph with a thunderstorm moving through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in California, June 30, 20132 deaths · 2 injured · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 30, 2013$4.2 million · 50 kt wind · 11 events
- Flash Flood in North Carolina, June 30, 2013$500,000 · 1 event
- Flash Flooding in Pennsylvania, June 30, 2013$90,000 · 5 events
- Flash Flooding in New Hampshire, June 30, 2013$90,000 · 3 events
- Damaging Winds in Texas, June 30, 2013$50,000 · 56 kt wind · 2 events
- Flood in Georgia, June 30, 2013$48,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 2013$24,000 · 1.25 in hail · 9 events
- Flash Flooding and Damaging Winds in South Carolina, June 30, 20131 injured · $8,000 · 60 kt wind · 13 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2013$750 · 1.75 in hail · 11 events
- Damaging Wind in Massachusetts, June 30, 2013$15,000 · 1 event
- Flash Flooding and Hail in New York, June 30, 20131.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462831.